Alert archive / Louisiana / Special Weather Statements in 2017
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Aug 19, 2017, 7:40 PM CDT for Orleans Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Aug 19, 2017, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS New Orleans, LA
County Orleans Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WWUS84 KLIX 200040
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
740 PM CDT SAT AUG 19 2017
LAZ061-062-200130-
Orleans LA-Upper Jefferson LA-
740 PM CDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Orleans, moving west at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New Orleans, Metairie, Jefferson, Gretna, Westwego, Bridge City,
Arabi, Elmwood and Lakefront Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3002 9020 3002 9012 3003 9011 3003 9004
3004 9003 3004 8999 2999 8998 2999 8999
2995 9001 2990 9015
TIME...MOT...LOC 0040Z 071DEG 10KT 3000 9003
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:13 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 19, 4:13 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
413 PM CDT Sat Aug 19 2017
.SHORT TERM...
Unsettled air mass in place near the col aloft between ridge axis
running from Texas to north Florida and a trough axis from a long
wave to the north and large TUTT circulation over the east Gulf.
Flow pattern is essentially from the north-northeast for much of
the column allowing for continental heat induced storms to move
into and along axis of deeper low level moisture off the gulf.
Storms have been maintaining steady motions around 15 kt but may
become erratic with outflow interactions the remainder of the
afternoon, including what may become slow movers over the New
Orleans metro area shortly. Outside of rain areas, apparent
temperatures have reached 110-112F ranges but rain cooled areas
drop into the lower 80s. Downburst potential has been rather high
in this environment with some indications on radar of close to 50
kt at times, hence the warnings. Sunday can be a similar situation
with only slow changes to the air mass. The TUTT low will be
moving into the middle Gulf and place the area on the wetter
inflow side, and dragging the col center pretty much over the
forecast area. This will allow for short-lived convection but also
slow moving cells that will tend to be more influenced by
outflows. Temperature forecast is a consensus blend throughout the
forecast package. Monday's diurnal curve was altered for a
flatter, even 1-2 hours of slightly cooler, temperature trend
during the eclipse passage, but still ample daylight to recover to
max temperatures after eclipse ends. Essentially shaved 2 degrees
for the noon hour, 3-4 degrees for 1 pm, then start recovery after
2 pm to get back on typical diurnal trend.
.LONG TERM...
Main feature will be frontal zone that drops from the north but
only gets so far to place the deep south in a compressional
heating and high moisture content situation for higher than normal
rain chances Wednesday through Friday. Temperatures held closer to
climatological normals. 24/RR
&&
.AVIATION...
VFR conditions will prevail at all of the terminals through the
forecast period. Any lingering convection this evening should
quickly die off by 02z. Tomorrow, another round of showers and
thunderstorms should develop in the afternoon hours. Will add VCTS
wording into the forecast to reflect the risk of convective activity
tomorrow. 32
&&
.MARINE...
A persistence forecast remains in place for the coastal waters. The
seabreeze cycle will dominate the local wind field as a broad ridge
of high pressure remains parked over the northern Gulf of Mexico. As
a result, light and variable winds are expected through the day with
an offshore component in the morning shifting to an onshore
component in the afternoon and evening hours. Seas will be fairly
calm at 1 to 2 feet through the period. There will be some
thunderstorm activity each day that will produce locally higher
winds and waves for brief periods of time. 32
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: DSS support for NOHSEP.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 92 73 91 / 20 30 20 40
BTR 75 92 75 91 / 20 30 10 40
ASD 75 92 75 91 / 10 30 10 30
MSY 77 92 77 90 / 20 30 10 30
GPT 76 91 77 89 / 10 30 10 30
PQL 74 93 75 90 / 10 30 20 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Aug 19, 11:03 AM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1103 AM CDT Sat Aug 19 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-200415- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1103 AM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight Afternoon showers and thunderstorms are expected. A few could be strong to possibly severe with damaging downburst winds. Frequent lightning and heavy downpours with localized flooding are a potential as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily afternoon thunderstorms are expected through next week. A few of the storms each day could become strong, producing gusty winds, frequent lightning and heavy downpours that could result in localized street flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 32
In the hours before
Special weather statement, Aug 19, 5:08 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
508 PM CDT SAT AUG 19 2017
LAZ035-036-MSZ068-192300-
East Feliciana-West Feliciana-Wilkinson-
508 PM CDT SAT AUG 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WEST
FELICIANA...EAST FELICIANA PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHERN WILKINSON COUNTIES...
At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Adams to near Wilson to near
Pride. Movement was southeast at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Jackson, Clinton, Wilson, Norwood, Wakefield, Spillman, Fort Adams
and Felps.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3104 9106 3100 9106 3100 9092 3073 9087
3073 9105 3095 9152 3116 9160
TIME...MOT...LOC 2207Z 332DEG 10KT 3108 9149 3093 9117 3071 9101
32Special weather statement, Aug 19, 5:15 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
515 PM CDT SAT AUG 19 2017
LAZ059-066-067-192245-
Lower Terrebonne-Lower Lafourche-Upper Lafourche-
515 PM CDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TERREBONNE AND
CENTRAL LAFOURCHE PARISHES...
At 515 PM CDT, a strong thunderstorm was located near Larose, moving
southwest at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Larose, Cut Off, Lockport, Montegut and Chauvin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2950 9067 2955 9063 2956 9057 2958 9061
2977 9045 2973 9036 2970 9036 2969 9035
2969 9026 2937 9040
TIME...MOT...LOC 2215Z 027DEG 20KT 2967 9040
32Special weather statement, Aug 19, 5:24 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
524 PM CDT SAT AUG 19 2017
LAZ046-049-056-057-192315-
Iberville-Ascension-Assumption-St. James-
524 PM CDT SAT AUG 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ASCENSION...SOUTHWESTERN ST. JAMES...IBERVILLE AND ASSUMPTION
PARISHES...
At 524 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Plaquemine to near Napoleonville.
Movement was west at 10 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Donaldsonville, Plaquemine, Napoleonville, Belle River, St. Gabriel,
White Castle, Supreme, Bayou Geneve, Paincourtville, Bayou Sorrel,
Pierre Part and Belle Rose.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3033 9132 3032 9123 2993 9082 2980 9109
2984 9113 2985 9118 2992 9123 2999 9126
3001 9123 3004 9122 3003 9125 3006 9127
3005 9137 3010 9138 3010 9146 3019 9147
3020 9149 3023 9148 3025 9157 3031 9161
TIME...MOT...LOC 2224Z 073DEG 11KT 3027 9127 2997 9096
32Special weather statement, Aug 19, 5:27 PM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service New Orleans LA 527 PM CDT SAT AUG 19 2017 LAZ059-065-192300- Upper Terrebonne-Upper Lafourche- 527 PM CDT SAT AUG 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES... At 527 PM CDT, a strong thunderstorm was located near Raceland, or 9 miles east of Thibodaux, moving west at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Thibodaux, Schriever, Gray, Raceland, Chackbay and Bayou Cane. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 2965 9088 2991 9079 2979 9055 2962 9062 TIME...MOT...LOC 2227Z 107DEG 7KT 2974 9067 32
Special weather statement, Aug 19, 6:20 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
620 PM CDT SAT AUG 19 2017
LAZ059>061-063-065>068-200000-
Lower Terrebonne LA-St. Charles LA-Upper Terrebonne LA-
Lower Jefferson LA-Lower Lafourche LA-Upper Lafourche LA-
Upper Plaquemines LA-Upper Jefferson LA-
620 PM CDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. CHARLES...
NORTHEASTERN TERREBONNE...LAFOURCHE AND CENTRAL JEFFERSON PARISHES
UNTIL 700 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lafitte, or 12 miles southwest of Belle Chasse, moving south at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Houma, Cut Off, Galliano, Larose, Lockport, Golden Meadow, Jean
Lafitte, Mathews, Gray, Lafitte, Chauvin, Raceland, Montegut,
Barataria, Bayou Cane, Bayou Gauche, Des Allemands and Dulac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2955 9087 2982 9070 2978 9017 2971 8997
2938 9006 2935 9057
TIME...MOT...LOC 2320Z 020DEG 13KT 2969 9011Special weather statement, Aug 19, 7:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
740 PM CDT SAT AUG 19 2017
LAZ061-062-200130-
Orleans LA-Upper Jefferson LA-
740 PM CDT SAT AUG 19 2017
...SPECIAL WEATHER STATEMENT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Orleans, moving west at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New Orleans, Metairie, Jefferson, Gretna, Westwego, Bridge City,
Arabi, Elmwood and Lakefront Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3002 9020 3002 9012 3003 9011 3003 9004
3004 9003 3004 8999 2999 8998 2999 8999
2995 9001 2990 9015
TIME...MOT...LOC 0040Z 071DEG 10KT 3000 9003The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:08 PM CDT | Special Marine Warning | LIX | 67 min |
Nearby
Special Weather Statements in Louisiana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.